After many frustrating years of intense facial pain, I was diagnosed in 2004 with trigeminal neuralgia. None of the recommended treatments / drugs provided any relief suggesting I had Atypical TN and I was prescribed pain medication.
Understanding that everyone experiences pain in different ways, the best description would be that of a recurring “Brain-Freeze”. Something akin to quickly drinking a Slurpee and getting that horrible temple pain, just a bit lower and underneath my right eye.
The only relief came from pain medication, which varied from Percocet, Oxytocin, Opana and then with the opioid epidemic, I was forced to switch to Methadone. And if being in constant pain wasn’t bad enough, it became a humiliating struggle just to get pharmacies to fill my legal prescriptions. Pulled aside and being told I wasn’t a known customer, while everyone in earshot of the conversation would begin to stare as I would be turned away empty handed, off to try another pharmacy.
It could take days to fill my prescription while not only suffering the ATN pain, but depending on the length of time, I’d begin to feel the effects of withdrawal. Not a good combination, actually putting me in worse shape then before I had ever started with the pain medication.
Controlled substances and refills don’t go together, so this became a monthly struggle pushing me to the edge. The constant pain already had me wanting to check out, but being looked down upon by society for needing pain medications was beyond demeaning. Animals in pain were receiving better care and afforded more consideration then I was.
After a number of years on Methadone in the later part of 2017, I was shocked to find a tooth had simply snapped off at the root. Several more teeth quickly followed before learning it was a possible side affect of taking Methadone for so many years. There was no warning, no pain or discomfort, and even though I had all of my teeth and only two fillings at the end of 2016, my dentist blamed me for poor dental hygiene.
It now looks as if I will loose the rest of my teeth as they are rotting from the inside out. I now live cowering in my house, too embarrassed to go out due to all of my missing teeth. If pain management doctors are aware of such issues, why are patients not warned?
As my body acclimates to the Methadone, I have to increase the dosage just to stay even with the pain, which is an unsustainable situation and don’t know what to do. I worry about what other side effects might show up that might be even more devastating then loosing all of my teeth.
I am trying to stop the Methadone, slowly decreasing the dosage a little at a time, but it’s pure hell. It’s a toss up as to which is worse, the leg pain, hot flashes, headaches or the reemergence of the ATN pain.
I feel like Methadone is slowly killing me, questioning if I’d be in this same situation if I had stayed with Percocet, Oxytocin, Opana or even medical marijuana.